Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 79, NWS Morristown, TN

June 9, 2014Hamilton County, Marion County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 9, 2014, 11:46 PM EDT for Hamilton County, Marion County, Sequatchie County, Tennessee. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2014, 11:46 PM EDT (03:46 UTC)
Expired
Jun 10, 2014, 12:30 AM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Hamilton County, TN, Marion County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 61 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 12:20 AM EDTTSTM WND DMG3 E Powells Crossroads, TNTREE DOWN ALONG ROUTE 27.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 9:57 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WUUS54 KMRX 100346
SVRMRX
TNC065-115-153-100430-
/O.NEW.KMRX.SV.W.0079.140610T0346Z-140610T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1146 PM EDT MON JUN 9 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN EASTERN TENNESSEE...
  SEQUATCHIE COUNTY IN EASTERN TENNESSEE...
  HAMILTON COUNTY IN EASTERN TENNESSEE...

* UNTIL 1230 AM EDT/1130 PM CDT/

* AT 1145 PM EDT /1045 PM CDT/...DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF STEVENSON...OR 10
  MILES WEST OF BRIDGEPORT...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHATTANOOGA...DUNLAP...JASPER...SODDY-DAISY...SIGNAL MOUNTAIN...
  ROSSVILLE...SOUTH PITTSBURG...WALDEN...LAKESITE...WHITWELL...
  KIMBALL...MONTEAGLE...RIDGESIDE...HARRISON...FAIRMOUNT...RED
  BANK...POWELLS CROSSROADS...ORME...NORTH CHICKAMAUGA CREEK GORGE
  AND MARTIN SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3523 8587 3524 8582 3521 8574 3524 8570
      3529 8570 3531 8557 3536 8550 3541 8549
      3543 8554 3549 8554 3553 8560 3553 8559
      3555 8549 3519 8501 3498 8518 3499 8587
TIME...MOT...LOC 0345Z 227DEG 52KT 3497 8589 

$$

17
1 follow-up statement
963 
WWUS54 KMRX 100406
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1206 AM EDT TUE JUN 10 2014

TNC065-115-153-100430-
/O.CON.KMRX.SV.W.0079.000000T0000Z-140610T0430Z/
MARION TN-SEQUATCHIE TN-HAMILTON TN-
1206 AM EDT TUE JUN 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM
EDT/1130 PM CDT/ FOR MARION...SEQUATCHIE AND HAMILTON COUNTIES...

AT 1206 AM EDT /1106 PM CDT/...DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED OVER KIMBALL...OR OVER JASPER...MOVING
NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...DUNLAP...JASPER...SODDY-DAISY...SIGNAL MOUNTAIN...
ROSSVILLE...SOUTH PITTSBURG...WALDEN...LAKESITE...WHITWELL...
KIMBALL...MONTEAGLE...RIDGESIDE...HARRISON...FAIRMOUNT...RED BANK...
POWELLS CROSSROADS...ORME...NORTH CHICKAMAUGA CREEK GORGE AND MARTIN
SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3523 8587 3524 8582 3521 8574 3524 8570
      3529 8570 3531 8557 3536 8550 3541 8549
      3543 8554 3549 8554 3553 8560 3553 8559
      3555 8549 3519 8501 3498 8518 3499 8587
TIME...MOT...LOC 0406Z 232DEG 44KT 3504 8567 

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:39 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 9, 9:39 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
939 PM EDT MON JUN 9 2014

.DISCUSSION...
AFTER ANOTHER FAIR WEATHER DAY...MOSTLY CLEAR AND CALM CONDITIONS
ARE PREVAILING FOR NOW ACROSS THE EASTERN TENNESSEE VALLEY AND THE
SOUTHERN APPALACHIANS. TO THE SOUTH AND WEST...ALONG THE BORDER OF
ALABAMA...GEORGIA AND TENNESSEE A WEAK THETA-E AXIS/STATIONARY
FRONT REMAINS FIXED. TO THE SOUTHWEST OF THIS BOUNDARY...A
MODERATELY UNSTABLE ENVIRONMENT STILL EXISTS WHICH HAS ALLOWED
ANOTHER MCS TO FORM/HOLD TOGETHER ACROSS THE MID-SOUTH INTO THE
SOUTHERN TENNESSEE VALLEY. TO THE NORTHEAST AND EAST...A MUCH MORE
STABLE ENVIRONMENT EXISTS...WHICH WILL PROHIBIT MUCH IN THE WAY OF
THUNDER ACTIVITY ONCE THE AFOREMENTIONED SQUALL LINE APPROACHES
THE CENTRAL VALLEY LATER TONIGHT. THE LATEST RUN OF THE
HRRR INDICATES A LINE OF STRONG/SEVERE CONVECTION MAINTAINING
ITSELF WELL INTO SOUTHEAST TENNESSEE AND EVEN INTO SOUTHWEST NORTH
CAROLINA LATER TONIGHT BETWEEN 03-06Z...BEFORE IT SPREADS NORTHWARD
INTO THE CENTRAL AND NORTHERN VALLEY AND BEGINS TO DISSIPATE
BETWEEN 06-12Z.

THUS FOR THE FORECAST...HAVE INCREASED POPS ACROSS THE SOUTHERN
PLATEAU AND VALLEY TO LIKELY BETWEEN 03-09Z AND HIGH-END CHANCE
AREAWIDE AFTER 06Z. THINK THAT THE INTENSITY OF THESE STORMS AND
HOW LONG THEY CAN KEEP GOING WILL BE TIED TO A FAIRLY STOUT 850-700
MB JET WHICH IS ACCELERATING THE LINE TOWARD THE I-65 CORRIDOR AS
OF 9:30 PM EDT. WHILE SOME WEAKENING IS EXPECTED WITH THE LOSS OF
HEATING AND SLIGHTLY WEAKER INSTABILITY...THINK THAT THE THREAT FOR
STRONG TO ISOLATED SEVERE STORMS ACROSS THE SOUTHERN PLATEAU AND
VALLEY WILL BE POSSIBLE THROUGH 06Z OR SO. THE PRIMARY IMPACT WILL
BE GUSTY CONVECTIVE THUNDERSTORM WINDS AND SOME LOCALLY HEAVY
RAINFALL WITH THE LINE...AS WELL AS SOME GUSTY WINDS FOR AN HOUR OR
SO IN WAKE OF THE LINE. THUS...WILL ADD A MENTION OF THIS TO THE
HWO.

LOCATIONS ACROSS NORTHEAST TENNESSEE WILL LIKELY JUST EXPERIENCE
SOME SCATTERED LIGHT SHOWERS AROUND DAYBREAK AS THIS ACTIVITY
CONTINUES TO WANE. OTHERWISE...CLOUDS WILL EXPAND QUICKLY OVER THE
ENTIRE AREA BETWEEN 03-06Z WHICH WILL HELP MAINTAIN TEMPERATURES IN
THE 60S OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  85  68  83 /  70  60  60  70
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  83  67  83 /  50  60  60  60
OAK RIDGE, TN                       65  83  66  84 /  50  60  60  70
TRI CITIES AIRPORT, TN              62  81  61  82 /  50  50  50  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

AMP
Hazardous weather outlook, Jun 9, 10:35 PM EDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1035 PM EDT MON JUN 9 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110245-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1035 PM EDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT...

A LINE OF STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL TRACK INTO
THE SOUTHERN CUMBERLAND PLATEAU AND SOUTHEAST TENNESSEE LATE THIS
EVENING AND TONIGHT. THE PRIMARY THREAT WITH THE STRONGEST ACTIVITY
WILL BE DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH...ALONG
WITH SOME LOCALLY HEAVY DOWNPOURS. A SEVERE THUNDERSTORM WATCH IS
IN EFFECT FOR THESE AREAS UNTIL 5 AM EDT OR 4 AM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AN UPPER TROUGH OF LOW PRESSURE WILL MOVE TOWARD THE AREA TUESDAY
THROUGH THURSDAY PRODUCING LIKELY CHANCES OF SHOWERS AND
THUNDERSTORMS. SOME OF THESE STORMS MAY PRODUCE LOCALLY HEAVY
RAINS...ESPECIALLY ACROSS THE PLATEAU AND SOUTHEAST TENNESSEE.
LOCALIZED FLASH FLOODING IS POSSIBLE. ISOLATED TO A FEW STORMS
COULD BRIEFLY INTENSIFY TUESDAY AFTERNOON OR EVENING...AND BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 50 MPH.

A FRONTAL BOUNDARY WILL MOVE INTO THE AREA FOR FRIDAY AND SATURDAY
PRODUCING ANOTHER ROUND OF THUNDERSTORMS. SOME OF THESE STORMS MAY
BE STRONG PRODUCING GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY
RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED DUE TO THE ISOLATED NATURE OF
ANY STRONG TO SEVERE STORMS DURING THE PERIOD.

In the hours before

Special weather statement, Jun 9, 11:30 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1130 PM EDT MON JUN 9 2014

TNZ081-082-098-099-100415-
MARION TN-BLEDSOE TN-SEQUATCHIE TN-HAMILTON TN-
1130 PM EDT MON JUN 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR MARION...WESTERN BLEDSOE...
SEQUATCHIE AND SOUTHWESTERN HAMILTON COUNTIES UNTIL 1215 AM EDT/1115
PM CDT/...

AT 1129 PM EDT /1029 PM CDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
MANCHESTER TO HOLLYWOOD...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...DUNLAP...JASPER...SIGNAL MOUNTAIN...SOUTH PITTSBURG...
WALDEN...WHITWELL...KIMBALL...MONTEAGLE...RIDGESIDE...FAIRMOUNT...RED
BANK...POWELLS CROSSROADS...ORME...NORTH CHICKAMAUGA CREEK GORGE...
MARTIN SPRINGS...NEW HOPE...FOSTER FALLS S.P....SEQUATCHIE CAVE AND
FALL CREEK FALLS S.P..

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM EDT
TUESDAY MORNING/400 AM CDT TUESDAY/ FOR PORTIONS OF EAST TENNESSEE.

LAT...LON 3523 8587 3524 8582 3521 8574 3524 8570
      3529 8570 3531 8557 3535 8552 3541 8549
      3543 8554 3549 8554 3553 8560 3557 8542
      3571 8527 3499 8525 3499 8586
TIME...MOT...LOC 0329Z 263DEG 40KT 3557 8615 3472 8599

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 11:30 PM EDTSpecial Weather StatementMRXMarion, Sequatchie45 min
Jun 10, 12:29 AM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Rhea, Sequatchie31 min
Jun 10, 12:59 AM EDTSpecial Weather StatementMRXBradley, McMinn, Meigs, Polk, Rhea46 min
Jun 10, 1:48 AM EDTSpecial Weather StatementMRXLoudon57 min
Jun 10, 1:51 AM EDTSpecial Weather StatementMRXMcMinn, Monroe, Polk54 min
Jun 10, 2:53 AM EDTSpecial Weather StatementMRXSevier52 min
Jun 10, 2:32 PM EDTSpecial Weather StatementMRXMarion58 min
Jun 10, 3:05 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Sequatchie55 min
Jun 10, 3:38 PM EDTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, Marion, Meigs, Rhea and 1 more52 min
Jun 10, 4:13 PM EDTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, McMinn, Meigs, Polk and 1 more47 min
Jun 10, 4:37 PM EDTSevere Thunderstorm WarningMRXLoudon, Morgan, Roane, Scott53 min
Jun 10, 4:52 PM EDTSevere Thunderstorm WarningMRXBradley, Loudon, McMinn, Meigs, Monroe, Polk and 1 more53 min
Jun 10, 5:12 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox, Scott, Union48 min
Jun 10, 5:40 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe65 min
Jun 10, 5:57 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Jefferson, Knox and 1 more63 min
Jun 10, 6:11 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hancock, Hawkins34 min
Jun 10, 6:15 PM EDTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins, Sullivan, Washington30 min
Jun 10, 6:17 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Knox, Sevier58 min
Jun 10, 6:26 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Hawkins64 min
Jun 10, 6:42 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington63 min
Jun 10, 6:59 PM EDTSevere Thunderstorm WarningMRXCocke, Greene26 min
Jun 10, 7:35 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Washington55 min
Jun 10, 7:45 PM EDTSevere Thunderstorm WarningMRXSullivan45 min
Jun 10, 7:48 PM EDTAreal Flood AdvisoryMRXSullivan3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.